Three days following initiation of clofarbabine plus citarbine, which was 30 days following initiation of neralabine, the patient complained of dysesthesias in her lower limbs that progressed over the course of the next few days resulting in “significant paraplegia with paresis of upper limbs in addition to dysautonomia,” as well as urinary retention and constipation.

Following MRI imaging, “sensory polyneuropathy associated with a posterior cord syndrome of toxic etiology” was diagnosed and rehabilitation therapy was promptly initiated along with the administration of dexamethasone, high-dose vitamins B6 and B12, and therapeutic plasma exchange. However, despite intensification of rehabilitation therapy, the patient continued to experience paraplegia and dysautonomia.

Related Articles

Although the patient achieved a CR with clofarabine and citarbine combination chemotherapy and subsequently underwent allogeneic HSCT, localized extramedullary disease was diagnosed 17 months following the procedure.


Continue Reading

“It is important to take into account the previously administered neurotoxic drugs before using nelarabine and to monitor patients closely so as to be able to act promptly in case of neurological complications,” the study authors noted.

References

1. Amer-Salas N, Gonzalez-Morcillo G, Rodriguez-Camacho JM, Cladera-Serra A. Nelarabine-associated myelopathy in a patient with acute lymphoblastic leukaemia: case report [published online June 9, 2020]. J Oncol Pharm Pract. doi: 10.1177/1078155220929747

2. Arranon® [package insert]. East Hanover, NJ: Novartis Pharmaceuticals Corp; 2019.